Texas, 2009

Hail and Damaging Winds in Texas, July 31, 2009

July 31, 2009 · NWS AMA · 6 events in 3 counties and zones

Severe thunderstorms developed across the western Texas Panhandle during the evening hours and produced hail and high winds. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the western Texas Panhandle during the evening hours and produced hail and high winds. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 7:08 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 31, 7:08 PM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT FRI JUL 31 2009

.AVIATION...
A BAND OF CONVECTION WILL MOVE ACROSS THE THREE TAF SITES THIS
EVENING AND LATE TONIGHT. A COLD FRONT WILL PUSH SOUTH ACROSS THE TAF
SITES LATE TONIGHT AND SATURDAY MORNING SHIFTING TO THE WINDS TO THE
NORTH AND THEN VEERING AROUND TO THE EAST BY LATE SATURDAY. VFR
CONDITIONS WILL PREVAIL EXCEPT IN AND NEAR THUNDERSTORMS WHERE MVFR
CONDITIONS AND STRONG ERRATIC WINDS WILL OCCUR.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT FRI JUL 31 2009/

DISCUSSION...
MAIN FORECAST CONCERNS THIS AFTERNOON CENTER AROUND CONVECTIVE
CHANCES IN THE SHORT TERM PERIODS.

ISOLATED SHOWERS AND THUNDERSTORMS HAVE ALL READY DEVELOPED THIS
AFTERNOON ACROSS THE SOUTHERN AND EASTERN TEXAS PANHANDLE. EXPECT
CONVECTIVE COVERAGE TO INCREASE OVER THE NEXT FEW HOURS AS ATMOSPHERE
CONTINUES TO DESTABILIZE. FURTHER TO THE NORTHWEST...SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ON THE HIGHER TERRAIN ACROSS COLORADO IN
RESPONSE TO THE NEXT UPPER LEVEL DISTURBANCE WHICH WILL BE MOVING
TOWARDS THE PANHANDLES THIS EVENING. CHANCE POPS WERE RETAINED
AREAWIDE FROM 00Z TO 06Z...TAPERING OFF TO SLIGHT END POPS ACROSS
WESTERN ZONES WITH CHANCE TO LIKELY POPS ACROSS THE REMAINDER OF THE
AREA FROM 06Z TO 12Z. ALSO...COLD FRONT SHOULD BE MOVING THROUGH THE
AREA AS WELL TONIGHT WHICH SHOULD PROVIDE AN ADDITIONAL FOCUS FOR
SHOWERS AND THUNDERSTORMS. WITH SUFFICIENT INSTABILITY...AND
INCREASING SHEAR COURTESY OF 30 TO 40 KNOTS OF WEST/NORTHWEST FLOW
ALOFT...STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING. RETAINED MENTIONED OF SEVERE STORMS IN THE GRIDS...AS
LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN THREATS.

BOUNDARY SHOULD BE EXITING THE PANHANDLES BY 12Z OR SO BUT DECIDED
TO LEAVE SOME LINGERING POPS ACROSS THE EASTERN ZONES ON SATURDAY.
TEMPERATURES ON SATURDAY SHOULD REMAIN IN THE 80S ACROSS MUCH OF THE
AREA...WHICH IS IN PRETTY GOOD AGREEMENT WITH LATEST MAV/MET
GUIDANCE. ONLY CAVEAT WOULD BE IN CLOUD COVER PERSISTS IN THE
MORNING THEN WE MAY STRUGGLE TO REACH FORECAST MAX T/S. CONVECTIVE
CHANCES RETURN ON SUNDAY/SUNDAY NIGHT DUE TO ANOTHER UPPER LEVEL
DISTURBANCE EMBEDDED IN NORTHWEST FLOW ALOFT.

BIG QUESTION FOR NEXT WEEK WILL BE HOW FAR EAST THE UPPER LEVEL
RIDGE TRANSLATES. LATEST RUN OF THE 12Z EUROPEAN LOOKS TO BE IN
BETTER AGREEMENT IN WITH THE 12Z GFS IN MOVING THE RIDGE INTO THE
SOUTHERN HIGH PLAINS. LATEST MEX NUMBERS SUPPORT THIS SCENARIO BY
RETURNING TEMPERATURES TO 100 PLUS DEGREES ACROSS PARTS OF THE
PANHANDLES THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...WITH RECENT
RAINFALL ACROSS THE AREA...HAVE OPTED TO UNDERCUT GUIDANCE BY 3 TO 5
DEGREES MONDAY THROUGH THURSDAY. MAY HAVE TO WATCH OUT FOR A
DISTURBANCE OR TWO MOVING ACROSS THE TOP OF THE RIDGE...BUT AT THIS
POINT MAY STAY NORTH OF THE PANHANDLES. WILL LEAVE MENTIONABLE POPS
OUT OF THE FORECAST AFTER SUNDAY.

TAB

FIRE WEATHER...
FIRE WEATHER CONCERNS SHOULD REMAIN LOW THROUGH THE NEXT WEEK DUE TO
RECENT RAINFALLS AND RELATIVE HUMIDITY VALUES REMAINING ABOVE 20
PERCENT.

TAB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Jul 31, 4:23 PM CST, 3 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT FRI JUL 31 2009

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
523 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 12 MIDNIGHT
FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE...AND ALSO
THE WESTERN AND NORTH CENTRAL TEXAS PANHANDLE. SCATTERED
THUNDERSTORMS ARE EXPECTED TO MOVE EAST AND SOUTHEAST OFF THE
HIGHER TERRAIN OF NORTHERN NEW MEXICO AND SOUTHEAST COLORADO. THESE
STORMS WILL THEN MOVE ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM AND COLD FRONT
AFFECT THE AREA. SOME OF THE STORMS THAT FORM WILL HAVE THE POTENTIAL
TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. IN ADDITION ...LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE
STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF THE OKLAHOMA
AND TEXAS PANHANDLES SATURDAY THROUGH SUNDAY NIGHT. A FEW STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH
MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

SCHNEIDER/ANDRADE

In the hours before

Special weather statement, Jul 31, 5:35 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT FRI JUL 31 2009

OKZ001-010030-
CIMARRON OK-
635 PM CDT FRI JUL 31 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR CIMARRON COUNTY.

AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF KENTON...MOVING EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUTTALL
Special weather statement, Jul 31, 6:41 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT FRI JUL 31 2009

OKZ001-002-TXZ001-002-010145-
CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX-
741 PM CDT FRI JUL 31 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR SHERMAN...DALLAM...
TEXAS AND CIMARRON COUNTIES.

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM KEYES TO 40 MILES WEST OF CONLEN...
MOVING EAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUTTALL
Special weather statement, Jul 31, 7:26 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
826 PM CDT FRI JUL 31 2009

TXZ002-003-010230-
SHERMAN TX-HANSFORD TX-
826 PM CDT FRI JUL 31 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR HANSFORD AND SHERMAN
COUNTIES.

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM TEXHOMA TO 11 MILES SOUTH OF
STRATFORD...MOVING EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUTTALL

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
July 31, 7:47 PM CST to 7:48 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Thunderstorm Wind, Hartley

When
July 31, 7:55 PM CST to 7:56 PM CST
Where
Hartley County, Romero
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.720, -102.930

A trained spotter estimated thunderstorm wind gusts of fifty-two knots in Romero.

Hail, Moore

When
July 31, 8:29 PM CST to 8:30 PM CST
Where
Moore County, Cactus
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.050, -102.000

Hail, Moore

When
July 31, 8:35 PM CST to 8:36 PM CST
Where
Moore County, 3.06 mi WNW of Dumas Muni Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.867, -102.071

The Moore County Emergency Manager reported the hail near the intersection of U.S. 87 and Hunt Road.

Hail, Moore

When
July 31, 8:38 PM CST to 8:39 PM CST
Where
Moore County, 6 mi W of Dumas
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.850, -102.077

An amateur radio operator reported the hail west of Dumas on U.S. Highway 287.

Thunderstorm Wind, Deaf Smith

When
July 31, 9:05 PM CST to 9:06 PM CST
Where
Deaf Smith County, 29 mi WNW of Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.981, -102.873

A trained spotter estimated the thunderstorm wind gusts west northwest of Hereford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185702, 185706, 185712, 185777, 185727, 185779.